Georgia, 2017Damaging Wind and Lightning Strikes in Georgia, July 15, 2017
July 15, 2017 · NWS CHS · 3 events in 3 counties and zones
Scattered thunderstorms developed in the afternoon hours along the sea breeze. These thunderstorms produced damaging wind gusts and lightning strikes that led to structure fires.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $210,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed in the afternoon hours along the sea breeze. These thunderstorms produced damaging wind gusts and lightning strikes that led to structure fires.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 15, 9:39 AM EST, 3 hours 1 minute earlier.
Area forecast discussion, Jul 15, 9:39 AM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Charleston SC
1039 AM EDT Sat Jul 15 2017
.SYNOPSIS...
Atlantic high pressure will weaken across the area today and
tonight, as a weak cold front stalls inland through early next
week, then dissipates as high pressure builds back in through
midweek.
&&
.NEAR TERM /THROUGH TONIGHT/...
Minimal changes with this update as everything appears on track.
For today: The strong mid level ridge of recent days is still
nearby, but in a weaker state as it has been nudged southward by
the eastern trough. A similar transition will also take place
at the surface, as the Atlantic ridge has been displaced to the
S-SE in advance of a cold front that will become stationary
across the upstate of SC and far northern GA by sunset. We're
looking at better rain chances with the lower heights aloft and
the proximity to the surface front, combined with higher
moisture content as PWat climbs back to more typical mid July
levels near 2 inches. Meso-scale boundaries will be the main
triggers for convection, which for most of us will take until
1-2 pm when we reach our convective temps. Scattered coverage
will suffice N and NW, with isolated activity S and SE.
Given the higher moisture availability and storm motion only
around 5 kt, locally heavy rains will occur in some of the
storms. Also, the thermodynamics are actually quite favorable
for t-storms; such as LI's -6 to -8C, SBCAPE of 2500-3000 J/kg,
and TTI's near 50. Strong or even severe winds are probable in a
couple of storms due to DCAPE of 1200-1600 J/kg and Windex of 60
kt or stronger.
Our 850 mb temps and low level thickness are very similar to
yesterday, and prior to convection this will allow for max temps
again 90-95F away from the immediate coast. When mixed with dew
points in the lower and middle 70s it equates to apparent temps
near 105F in many places.
Tonight: Heights continue to lower upstairs as short waves
arrive within the eastern trough. The stationary front is still
off to the NW, but considerable pooling of moisture will
persist across the area, with PWat of at least 2 inches. This
will allow for convection to persist through the night,
especially if upstream activity is able to move in, which
various model guidance suggest will happen. For now we have
maintained chance PoP N and NW with slight chance S and SE.
However if there is a consolidation of upstream convection that
moves in, convective chances would be higher. Any strong or
severe risk is extremely low as SBCAPE's and DCAPE's diminish
and CINH increases.
Overnight lows will average above normal, although the diurnal
curve certainly could require adjustments pending the timing and
coverage of convection.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
Upper level trough will remain across the eastern US into early next
week. H5 vort maxes rounding the base of the trough could provide
for periods of increasingly unsettled weather mainly Sunday and
Monday, but timing and strength details are difficult to pin down
days in advance.
Sunday and Monday: Deep moisture ahead of a boundary undergoing
frontolisis inland will bring PWATs near or above 2 inches Sunday
and Monday. With a conditionally unstable profile and little
inhibition, convection should develop readily with daytime heating,
with heavy rainfall and frequent cloud to ground lightning being the
primary concerns in storms. Gusty winds and mostly small hail are
also feasible, but no significant severe threat is foreseen.
Convection will generally wane overnight, though isolated to
scattered storms are still possible, especially if one of the afore
mentioned disturbances aloft moves thorough after dark. Temps will
be near to a couple degrees below normal as ample cloud cover
combats the otherwise warm airmass in place.
Tuesday: Mid level subsidence will begin to build in Tuesday, which
will act to decrease deep layer moisture content, but will also
increase the potential for diabatic effects/evaporative cooling
within storm cores promoting stronger downburst winds. More abundant
sunshine than the previous days should also result in warmer daytime
temps and the associated greater thermodynamic instability compared
to the previous two days of the period. Overall convective threat
will be predicated on the existence of sufficient convective
triggers locally.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
Troughing aloft weakens by mid-week as deep layer ridging gradually
builds in from the west through the rest of the period. The general
trend through this period will be decreasing POPs from near climo
Tuesday to below climo late in the week, in mainly isolated
convection along the sea breeze each day. As is typical with this
pattern, a few strong to severe storms would be possible each
afternoon, but there are no indications of any
significant/widespread severe weather threat. Temps will also trend
above climo as stronger ridging builds in late in the week.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
VFR into this afternoon, then scattered SHRA/TSRA will develop
along various small scale boundaries and the sea breeze. Until
trends are better defined we have nothing worse than CB clouds
and VCTS after 19Z at KCHS and KSAV, but temporary flight
restrictions can occur if one or both airports are directly
impacted. Scattered SHRA/TSRA will persist into tonight, mainly
at KCHS due to boundary interactions and energy aloft moving in.
Extended Aviation Outlook: Flight restrictions are possible within
showers and thunderstorms at both KSAV and KCHS Sunday through
Wednesday.
&&
.MARINE...
Today: The local area will be situated along the extreme W-NW
periphery of the sub-tropical Atlantic ridge, as a cold front
stalls over the SC upstate and far northern GA. W-SW winds from
the lingering land breeze will back some 30-50 degrees with the
sea breeze this afternoon. The wave spectrum will be made up of
both wind waves and swell waves, combining for average wave
heights of mainly 2-3 ft.
Tonight: The upstream stationary front oscillates a little
southward, with weakening high pressure across the FL peninsula.
the general synoptic flow will be S-SW as high as 12-18 kt, with
seas holding around 2-3 ft. Winds and seas will be altered at
times due to convection across the SC waters.
Sunday through Thursday: Mainly light to moderate south to
southwest breezes will persist through the period, with higher,
gusty winds possible in thunderstorms Sunday and Monday and near
the coast as the seabreeze forms each afternoon Tuesday onward.
Periods of showers and thunderstorms could also bring frequent
cloud to surface lightning mainly Sunday and Monday. Seas will
primarily be 1 to 3 feet in small background swell and minor
local windswell.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jul 15, 3:06 AM EST, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
406 AM EDT Sat Jul 15 2017
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-160815-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
406 AM EDT Sat Jul 15 2017
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jul 15, 12:17 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Charleston SC
117 PM EDT SAT JUL 15 2017
GAZ099-114-151745-
Candler-Tattnall-
117 PM EDT SAT JUL 15 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CANDLER AND TATTNALL
COUNTIES...
At 117 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Aline, or 7 miles southwest of Metter,
moving east at 10 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Metter, Cobbtown and Aline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3242 8218 3238 8197 3219 8208 3224 8221
3228 8223
TIME...MOT...LOC 1717Z 280DEG 8KT 3232 8217Lightning, Chatham
- When
- July 15, 12:40 PM EST to 1:10 PM EST
- Where
- Chatham County, 3.13 mi SW of Williams
- Property damage
- $200,000
- Reported by
- Broadcast Media
- Coordinates
- 32.070, -81.290
A lightning strike started a house fire on Sussex Retreat in the Savannah Quarters neighborhood. The fire caused significant damage to much of the roof and and second level of the home.
Lightning, Tattnall
- When
- July 15, 2:10 PM EST to 2:40 PM EST
- Where
- Tattnall County, 0.69 mi N of Glennville
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 31.940, -81.930
A homeowner reported that lightning struck the side of a house on Auburn Circle. The lightning strike resulted in minor damage to a wall and damage several nearby appliances.
Thunderstorm Wind, Liberty
- When
- July 15, 3:25 PM EST to 3:26 PM EST
- Where
- Liberty County, 2.72 mi SE of Midway
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.770, -81.400
Liberty County dispatch reported a tree down across the roadway on Cay Hill Road between Charlie Butler road and Dog Flea Hill Road.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 15, 201714 deaths · 1 event
- Flash Flooding and Hail in Arizona, July 15, 201710 deaths · 1 in hail · 7 events
- Hail and Damaging Winds in South Carolina, July 15, 20171 death · 50 kt wind · 6 events
- Damaging Wind and Lightning Strike in New Mexico, July 15, 20171 death · 54 kt wind · 2 events
- Flash Flood and Damaging Winds in Montana, July 15, 2017$695,000 · 52 kt wind · 3 events
- Damaging Winds in North Carolina, July 15, 2017$100,000 · 60 kt wind · 12 events
- Tornado and Damaging Winds in Texas, July 15, 2017$100,000 · EF0 · 3 events
- Damaging Winds in Texas, July 15, 2017$45,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Wisconsin, July 15 to 16, 2017$21,000 · 1 in hail · 19 events
- Flash Flood in Texas, July 15, 2017$50,000 · 1 event
- Tornado in Texas, July 15, 2017$40,000 · EF0 · 1 event
- Flash Flooding and Dust Storm in Arizona, July 15, 2017$29,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714834, 714835, 714836.